Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



An inverse problem for scattering by a doubly periodic structure

Authors: Gang Bao and Zhengfang Zhou
Journal: Trans. Amer. Math. Soc. 350 (1998), 4089-4103
MSC (1991): Primary 35R30; Secondary 35P15, 78A45
MathSciNet review: 1487607
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Consider scattering of electromagnetic waves by a doubly periodic structure $S=\{x_3=f(x_1, x_2)\}$ with $f(x_1+n_1\Lambda _1, x_2+n_2\Lambda _2)=f(x_1, x_2)$ for integers $n_1$, $n_2$. Above the structure, the medium is assumed to be homogeneous with a constant dielectric coefficient. The medium is a perfect conductor below the structure. An inverse problem arises and may be described as follows. For a given incident plane wave, the tangential electric field is measured away from the structure, say at $x_3=b$ for some large $b$. To what extent can one determine the location of the periodic structure that separates the dielectric medium from the conductor? In this paper, results on uniqueness and stability are established for the inverse problem. A crucial step in our proof is to obtain a lower bound for the first eigenvalue of the following problem in a convex domain $\Omega$: \[ \left \{ \begin {array}{l} - \triangle u = \lambda u \quad \text {in} \quad \Omega , \ \nabla \cdot u = 0 \quad \text {in} \quad \Omega , \ n \times u = 0 \quad \text {on} \quad \partial \Omega . \end {array} \right . \]

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 35R30, 35P15, 78A45

Retrieve articles in all journals with MSC (1991): 35R30, 35P15, 78A45

Additional Information

Gang Bao
Affiliation: Department of Mathematics University of Florida Gainesville, Florida 32611

Zhengfang Zhou
Affiliation: Department of Mathematics Michigan State University East Lansing, Michigan 48824

Keywords: Uniqueness and stability for an inverse diffraction problem, estimation of eigenvalues, scattering by doubly periodic structures
Received by editor(s): September 18, 1996
Additional Notes: The research of the first author was partially supported by NSF grant DMS 95-01099, NSF University-Industry Cooperative Research Programs grant DMS 97-05139, and a Research Development Award (University of Florida)
Article copyright: © Copyright 1998 American Mathematical Society